Alert archive / New York / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS New York, NY
NWS New York, NY issued this flash flood watch at Jul 13, 2017, 1:11 PM EDT for 4 counties in Connecticut; 11 counties in New York; 5 counties in New Jersey. It took effect at Jul 13, 2017, 2:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2017, 1:11 PM EDT (17:11 UTC)
- In effect from
- Jul 13, 2017, 2:00 PM EDT
- Expired
- Jul 13, 2017, 7:16 PM EDT
- In force
- 5 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
288 WGUS61 KOKX 131711 FFAOKX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New York NY 111 PM EDT Thu Jul 13 2017 ...Flooding Possible Today and Tonight... CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 141000- /O.NEW.KOKX.FF.A.0002.170713T1800Z-170714T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 111 PM EDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Upton has issued a * Flash Flood Watch for southern Connecticut, the Lower Hudson Valley, New York City, Long Island, and northeastern New Jersey. * Through late tonight. * Thunderstorms will develop this afternoon, and increase in coverage an intensity into this evening. Additional rounds of heavy rain producing thunderstorms are again possible tonight. Three inches or more of rain will be possible where the heaviest and most persistent storms occur, leading to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ JMC
1 follow-up statement
495 WGUS61 KOKX 132316 FFAOKX Flood Watch National Weather Service New York NY 716 PM EDT Thu Jul 13 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 140030- /O.CAN.KOKX.FF.A.0002.000000T0000Z-170714T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 716 PM EDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southern Connecticut, northeast New Jersey, and southeast New York has been cancelled. The threat for flash flooding has ended as the widespread shower and thunderstorm activity has pushed south of the region. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 13, 10:15 AM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 13, 10:15 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service New York NY
1015 AM EDT Thu Jul 13 2017
.SYNOPSIS...
A cold front slowly pushes to the south into tonight. This
front remains stalled to the south into Friday, as waves of low
pressure ride along the front. Another cold front pushes through
the area Friday night. A weak low passes east of the region
Saturday. Weak high pressure then builds south of the region
through the rest of the weekend. A slow moving weak frontal
system moves in for early next week. Its associated warm front
stays mostly south and west of the region. For mid next week,
weak high pressure returns.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Leading edge of the mcv over PA is timed to get here a little
after 17Z per radar. This should enhance shear and provide some
lift. The fcst has been updated to include svr wording, as well
as to speed up chances slightly based on the arrival of the
upstream forcing.
SPC has requested a 16Z sounding so the new upr air data should
start rolling out after 1630Z.
No other changes attm.
Precipitable waters today should generally be around 1.75 inches
until late in the day, when they increase to around 2 inches. As
such, expect the best chance for any heavy rainfall today to be
late in the afternoon, with the main batch of convection.
Today will be very warm to hot across the region with highs
mainly from upper 80s to lower 90s, a tad cooler in higher
elevations and at the immediate coast. This heat, coupled with
dewpoints around 70/lower 70s this afternoon will produce heat
indices mainly from around 90 to the mid 90s, but in the upper
90s across portions of NYC and urban NE NJ. Since this will be
the second day of heat advisories of 95-99 across NYC/urban NE
NJ, have continued the Heat Advisory there through 6 pm.
CAPEs of 1500-2000 J/kg are possible across the region, in part
due to the abundant low level heat and humidity. The region will
also be in the right rear quadrant of a 85kt upper level jet
and have 35-45kt of shear by late afternoon. With the low-mid
level flow fairly uni-directional, the main threat would be from
gusty winds, with some bowing segments possible.
There is a moderate risk for rip current development into this
evening at Atlantic Beaches.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Multiple shortwaves push across the region tonight through
Friday in zonal to WSW flow aloft. This coupled with the nearby
surface boundary will produce the potential for locally heavy
rainfall in convective bursts associated with the passing
shortwaves.
Though developing easterly flow and cloud cover will render
surface based instability negligible, Showalter Indices run
around 0 to -2 tonight and Friday, so there will be instability
in the low-mid levels for potentially elevated thunderstorms.
Precipitable waters increase to 2-2.25 inches tonight and remain
around that level through the day on Friday. As a result, there
is the potential for locally heavy rainfall tonight and Friday.
In addition, given the near uni-directional low-mid level flow,
aligned nearly parallel to the frontal boundary, there is the
potential for the training of storms as well. Refer to the
hydrology section of the AFD for details on potential rainfall
amounts and impacts.
A northern stream trough builds in Friday night, pushing the
convection to the east ahead of it, and bringing in some
relatively drier air with it (precipitable waters fall down to
1.5-1.75 inches after midnight). As a result, expect the threat
for locally heavy rainfall to come to an end fairly quickly from
W to E Friday evening. There is some potential that western
areas could end up dry after midnight Friday night, but for now,
carry slight chance pops, as there is some differences in timing
of the northern stream trough.
Temperatures fall of behind the cold front tonight, with lows
mainly from the mid 60s to around 70.
With easterly flow and a overcast sky Friday, it will be
noticeably cooler than today. Highs should be from the upper 60s
to lower 70s across most of the area, except mid 70s across
NYC/most of NE NJ. Friday night should be a few degrees cooler
at most locations, and noticeably less humid throughout, than
tonight.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Overall, persistent very warm and humid weather will continue from
this weekend into the middle of next week. There will be chances of
showers and thunderstorms, particularly, early Saturday, Monday into
Monday evening, as well as Tuesday afternoon. These time periods are
when forecast chances of showers and thunderstorms are relatively
higher. The rainfall forecast from the forecast models coincides
with generation of instability, therefore thunderstorms were
included in the forecast. However again these are just chances, with
likewise, coverage expected to be at most scattered.
Highest PVA traverses early Saturday and Tuesday as diagnosed from
model projections of 500mb vorticity. The amplitude of the Tuesday
trough is higher than the one moving across early Saturday.
The right rear quad of the upper level jet is close to the region
early Saturday. The ECMWF and Canadian convey left front quad of
upper level jet being near the region Monday. Magnitudes of the jet
are less than shown for Saturday.
At the surface, a weak low passes east of the region Saturday. Weak
high pressure follows for the remainder of the weekend but will be
building mainly south of the region. A slow moving frontal system
approaches Sunday night and moves into the region early next week.
Prolonged light onshore flow is shown by the models. The associated
warm front looks to stay mostly south and west of the area. The slow
moving trough of low pressure associated with the weak system will
move east of the region for middle of next week, giving way to weak
high pressure.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
A weak frontal boundary will remain stalled north of the area
terminals this morning, then sink south as a cold front this
afternoon, passing south of the terminals tonight.
Generally, VFR through this morning. Southwest flow today, with
gusts of around 20 kt in the NYC metro terminals after 16Z.
Winds then shift to the northwest and then east this evening
into tonight as the front sinks south of the area.
Thereafter, sub-VFR conditions are possible in showers and
thunderstorms that are forecast to move through the NYC
terminals with the most likely time period of 20Z-00Z. Showers
and thunderstorms are still possible after this time period,
however confidence is not high in exactly where they will be, so
included VCSH thereafter. Heavy rain and gusty winds will
accompany some thunderstorms with gusts of 30-40kt. Locally
higher gusts are possible in stronger storms. Timing of these
gusts are uncertain, but again, the most likely time period
would be 20Z- 00Z.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments likely, mainly after 20Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
The KJFK afternoon haze potential forecast is GREEN, which
implies slant range visibility more than 6SM outside of cloud.
KLGA TAF Comments: Amendments likely, mainly after 20Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
The KLGA afternoon haze potential forecast is GREEN, which
implies slant range visibility more than 6SM outside of cloud.
KEWR TAF Comments: Amendments likely, mainly after 20Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
The KEWR afternoon haze potential forecast is GREEN, which implies
slant range visibility more than 6SM outside of cloud.
KTEB TAF Comments: Amendments likely, mainly after 20Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
KHPN TAF Comments: Amendments likely, mainly after 19Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
KISP TAF Comments: Amendments likely, mainly after 21Z with
showers and thunderstorms forecast to move through. Some
thunderstorms could produce gusts of 30-40kt with locally higher
gusts possible in stronger storms.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday-Friday night...MVFR or IFR conditions possible, with
showers and thunderstorms likely.
.Saturday-Sunday...VFR.
.Monday...VFR. Late afternoon showers and thunderstorms possible
north and west of the NYC terminals.
&&
.MARINE...
A light pressure gradient over the region will keep winds to
around 10 kt or less through Friday night. Absent any
significant swell in this time frame, sub-Small Craft Advisory
Conditions are expected on the waters around Long Island
through Friday night.
However, there is the potential for strong to possibly severe
thunderstorms on the waters this afternoon and evening.
Additional thunderstorms, with locally heavy rainfall reducing
visibilities, are possible from later tonight into Friday
evening.
With the pressure gradient remaining weak overall this weekend into
mid next week, conditions on the waters are forecast to remain below
SCA thresholds.
&&
.HYDROLOGY...
1.5 to 3 inches of rain is forecast from this afternoon through
Friday night, with locally higher amounts possible. The main
threat is for widespread minor flooding of urban and poor
drainage areas. There is also a chance for localized flash
flooding from late this afternoon into Friday evening, including
of quick responding small streams in NE NJ and the Lower Hudson
Valley. This threat will be highlighted in the HWO.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 6 PM EDT this evening for NYZ072>075-176-
178.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ006-104-106-
108.
MARINE...None.
&&
SYNOPSIS...Maloit/JM
NEAR TERM...JMC/Maloit
SHORT TERM...Maloit
LONG TERM...JM
AVIATION...JP/BC
MARINE...Maloit/JM
HYDROLOGY...Maloit/JMHazardous weather outlook, Jul 13, 11:09 AM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1109 AM EDT Thu Jul 13 2017 CTZ005>012-NJZ002-004-103-105-107-NYZ067>071-078>081-177-179-141515- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Western Bergen-Western Essex-Western Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk-Northern Nassau-Southern Nassau- 1109 AM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. There is a slight risk for severe thunderstorms from this afternoon into tonight. The main threat is from damaging winds. There is also a chance for localized flash flooding from late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is the chance of flash flooding, including of quick responding creeks and streams, from Friday into Friday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-104-106-108-NYZ072>075-176-178-141515- Hudson-Eastern Bergen-Eastern Essex-Eastern Union- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 1109 AM EDT Thu Jul 13 2017 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is also a slight risk for severe thunderstorms from this afternoon into tonight. The main threat is from damaging winds. There is also a chance for localized flash flooding from late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is the chance of flash flooding from Friday into Friday evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-141515- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1109 AM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. There is a chance of strong to possibly severe thunderstorms from this afternoon into tonight. The main threat is from gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for strong thunderstorms on Friday, producing gusts to gale force. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:21 PM EDT | Special Weather Statement | OKX | 39 min | |
| Jul 13, 1:39 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 51 min |
| Jul 13, 1:50 PM EDT | Special Weather Statement | OKX | 40 min | |
| Jul 13, 2:07 PM EDT | Areal Flood Advisory | OKX | Naugatuck Valley Planning Region | 53 min |
| Jul 13, 2:12 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 48 min |
| Jul 13, 2:27 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 63 min |
| Jul 13, 2:32 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 3 hr |
| Jul 13, 2:38 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 52 min |
| Jul 13, 3:03 PM EDT | Special Weather Statement | OKX | 27 min | |
| Jul 13, 3:19 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 41 min |
| Jul 13, 3:35 PM EDT | Special Weather Statement | OKX | 40 min | |
| Jul 13, 4:17 PM EDT | Special Weather Statement | OKX | 43 min | |
| Jul 13, 4:29 PM EDT | Special Weather Statement | OKX | 46 min | |
| Jul 13, 4:35 PM EDT | Special Weather Statement | OKX | 55 min | |
| Jul 13, 4:36 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 54 min |
| Jul 13, 4:44 PM EDT | Special Weather Statement | OKX | 46 min | |
| Jul 12, 8:24 PM EDT | Special Marine Warning | OKX | 36 min | |
| Jul 12, 8:27 PM EDT | Special Weather Statement | OKX | Suffolk | 33 min |
| Jul 12, 9:42 PM EDT | Special Weather Statement | OKX | Nassau | 48 min |
| Jul 13, 1:29 PM EDT | Special Weather Statement | OKX | Rockland | 46 min |
| Jul 13, 1:52 PM EDT | Special Marine Warning | OKX | 53 min | |
| Jul 13, 2:13 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Putnam, Rockland, Westchester | 39 min |
| Jul 13, 3:34 PM EDT | Special Marine Warning | OKX | 56 min | |
| Jul 13, 3:45 PM EDT | Special Weather Statement | OKX | Putnam | 45 min |
| Jul 13, 3:53 PM EDT | Special Weather Statement | OKX | Westchester | 52 min |
| Jul 13, 4:47 PM EDT | Special Marine Warning | OKX | 58 min | |
| Jul 13, 5:04 PM EDT | Special Marine Warning | OKX | 86 min | |
| Jul 13, 5:07 PM EDT | Special Weather Statement | OKX | Suffolk | 53 min |
| Jul 13, 5:17 PM EDT | Special Marine Warning | OKX | 43 min | |
| Jul 13, 5:23 PM EDT | Special Weather Statement | OKX | Nassau | 52 min |
| Jul 13, 5:37 PM EDT | Special Weather Statement | OKX | Suffolk | 38 min |
| Jul 13, 6:10 PM EDT | Special Weather Statement | OKX | Suffolk | 50 min |
Nearby
Flash Flood Watches in New York, 2017Flash Flood Watches in New Jersey, 2017Flash Flood Watches in Connecticut, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.